QUICKLINKS AND VIEW OPITONS
Drugs for schizophrenia: Abilify (aripiprazole) causes weight loss, Zyprexa (olanzapine) weight gain
Wednesday, January 05, 2005 5:38 am Email this article
Schizophrenic patients given Abilify (aripiprazole) lost 3 pounds in six months compared to a weight gain of 9.4 pounds in patients given Zyprexa (olanzapine) according to a new study. 37% of Zyprexa patients vs 14% of Abilify patients gained 7% or more
Significant weight gain, defined gaining 7 percent of body weight or more, was nearly three times as common among patients given Zyprexa (olanzapine).
Thirty-seven percent of patient given Zyprexa (olanzapine) gained 7 percent or more of their body weight compared to only fourteen percent of patient given Abilify (aripiprazole).
Both drugs improved schizophrenic symptoms
Both drugs were effective in treating schizophrenic symptoms.
Zyprexa worsened cholesterol and triglyceride levels
Lipid profile—- total cholesterol, high-density lipoprotein cholesterol, and triglycerides—- worsened in patients given Zyprexa (olanzapine) compared to patients given Abilify (aripiprazole).
This suggests that Zyprexa (olanzapine) increases the risk of cardiovascular disease more so than Abilify (aripiprazole).
Subjects: 317 patients
The study involved 156 patients who were given Abilify (aripiprazole) and 161 patients who were given Zyprexa (olanzapine).
Most antipsychotic drugs cause weight gain
Studies like these are important because a lot of antipsychotic drugs cause weight gain.
Mcquade R, Stock E, Marcus R, Jody D, Gharbia N, Vanveggel S, Archibald D, Carson W. A comparison of weight change during treatment with olanzapine or aripiprazole: results from a randomized, double-blind study. J Clin Psychiatry. 2004 Dec, 65(SUPPLEMENT 18):47-56.
AUTHOR’S CONTACT INFORMATION
Drs. McQuade and Carson
Otsuka America Pharmaceutical Inc.
Drs. Stock and Marcus and Mr. Archibald
Bristol-Myers Squibb Company
Drs. Jody and Gharbia
Bristol-Myers Squibb International Corporation Pharmaceutical Research Institute
Articles on the same subject can be found here:
On Dec 27, 2007 at 7:40 pm P WAGNER wrote:
. . . . .
I took 15-40mg of Zyprexa from 1996-2003 and gained nearly 70 pounds. Although I had always been thin, I found I simply could not stop eating. I was not actually hungry in the sense of hunger pangs, so much as that I was beset by "food-seeking behavior" -- I simply had an uncontrollable need to eat until I had consumed a certain number of calories, at which point a swtich in my brain seemed to turn to "off" and I could stop...My cholesterol, normally 170, went to 274 and my triglycerides were in the 300s.
Then I switched to Geodon combined with Abilify in 2003. Now I gradually but steadily lost a great deal of weight, eventually, by 2oo5, weighing in at 95lbs (I'm 5'3" tall). My appetite almost completely diappeared in fact, so that my problem was that I would forget to eat more often than not and my doctor was concerned that I had developed an eating disorder. Abilify was effective in many respects but because I was unable to concentrate well enough to read, so I decided to accept taking a tiny dose of Zyprexa again. I take only 2.5mg, and have done for about 2 months, with a noticeable increase in my appetite, even at that low dose. I no longer forget to eat and I have gained at least 5-8 pounds, but the benefit is that I can in fact read and write. It remains to be seen if I can keep the weight gain to just those 8 pounds and go no higher...If so, then the 2.5mg is worth it. If I keep gaining, then once again, Zyprexa will have proven to be the miracle drug from hell.
I think these two drugs, Abilify and Zyprexa may hold some key to appetite control and why people eat, overeat and gain weight. They ought to be studied for their effects on the mind and appetite alone. I felt absolutely driven to eat on Zyprexa, and just as certain I could not eat on Abilify...yet I was one and the same person, merely affected by two different drugs, proving that something was going on, something was changing my internal environment, so to speak, in a way that was significant and might be so for others.
On Dec 27, 2007 at 8:59 pm Larry Hobbs wrote:
. . . . .
Thank you for sharing your incredible story.
Like you said, one psychiatrist told me that Zyprexa worked miracles for some people, but, as you also noted, the research suggests that it can cause a great deal of weight gain.
I posted your comment as an article here so that more people will see it:
Thanks again for sharing your story.
On Sep 30, 2008 at 10:48 am Larry Hobbs wrote:
. . . . .
Someone asked a question for you here:
Please feel free to share your comments about this article.
© Copyright 2003-2021 - Larry Hobbs - All Rights Reserved.